New here - Do I have a liver problem?

I am so confused! I had slightly raised LFT's (though elevated bilirubin at 29) so they were re-run in October last year. They came back at

ALT 166 (<40), AST 91 (<40), ALP 110 (<104) but normal bilirubin.

I was referred to a specialist and they were run again a few months ago - all normal except bilirubin at 23. But I had high (bad cholestrol) despite a healthy diet. The specialist said there isn't anything else he can do as everything normal but did more blood tests/LFTs and I go back in 6 months.

My GP has since run them again, all normal but bilirubin 29. And again last week - my bilirubin was 21 (<21) but my Gamma GT is raised at 76 (<50)

I have had an ultrasound via the specialist - all clear, not fatty liver or obstruction.

But I do have terrible bloating, sometimes nausea (bring food straight back up) and a niggle (though not painful) on my right hand side. I can't eat any carbs such as bread, rice or pasta without putting on a couple of pounds in as many days.

I am on amitriptylene for fibromyalgia which I believe can cause elevated Gamma GT as is one of the tricylics? But would it take it that high? And why is my bilirubin consistently elevated - the liver specialist didn't diagnose Gilberts so what else could it be??

Any help gratefully received.

MP x

14 Replies

  • It can be extremely stressful when you have all these test results thrown at you :/

    Are you seeing a Specialist at the moment?

    If so, ask to see them - and go through the results...

    If not: ask GP to refer you to one.

    It us hard to know what is right - so better start with the people who know - then atleast you'll have something to go on...

    Best wishes

    Pear shaped.

  • It could be Primary Biliary Cirohsis (PBC) to help diagnose this you need

    an AMA blood test done.

    But I agree get talk through the results with your GP.

  • Has anyone mentioned gallstones? Some of the symptoms might be down to that I think. As pear-shaped (love that name) has said, you need a specialist to explain and inform. Good luck with whatever it might be but don't automatically fear the worst :)

  • Hi

    Had a scan and that showed no obstruction. GP thinks it is down to NSAIDS I took for back pain recently. Also, as I mentioned to Karen below, the GP told me today that the liver specialist put my high bilirubin down to Gilberts. What bugs me is I asked him (the specialist) if it was Gilberts and he just said it could be but has obviously said to my GP it actually is! Trouble is I got all my blood tests results from the liver specialist and he never even tested me for Gilberts! I remember him saying when I went to see him the first time though that he could easily test for something called Gilberts (then he obviously didn't) but that there was definitely something going on with my liver as the results were so elevated, then now he says there is nothing. Giving up - they wear me out too much!

  • I have raised ALT and Gamma GT but don't know why either. I, too, take 10 mg Amitriptyline daily and am unsure if this is the cause. I do drink but only a small amount (one glass) and not every day. I've had a scan but it was clear. My bilrubin level is, thankfully, within range. I've seen a Gastroenterologist who didn't really help so I'm at a loss too. I do have Hypothyroidism as well. If you find any help or advice as to what may be causing your abnormal liver function levels, I'd be interested to know.

    Good luck.


  • Hi Karen.

    Interesting you have hypo, I am looking into this too along with pernicious anaemia as a cause of my fibro. Thyroid results came back 'normal'. I recently had to take Naproxen for severe back pain (couldn't walk, stand, sit, had to had intensive physio) but don't like taking too many drugs so only took them for a week. My GP said today he thinks that is the cause of the elevated Gamma GT but to be honest I looked it up and tricyclic antidepressants such as Amitrip can also cause it but my GP says no. I give up on the whole lot of them. He told me today that the liver specialist put my high bilirubin down to Gilberts. What bugs me is I asked him (the specialist) if it was Gilberts and he just said it could be but has obviously said to my GP it actually is! Trouble is I got all my blood tests results from the liver specialist and he never even tested me for Gilberts!

    The whole lot of them drive me bonkers! I am on the verge of giving up and self medicating with B12 to see if that helps my symptoms and my high bilirubin. I could scream!! So sorry no answers as yet but will post again if anything comes to light! Are you taking any NSAIDS? Could that be your cause of raised Gamma GT? though my GP did say he would be more worried if my ALT was raised as that is more a sign of liver dysfunction so might be worth you pursuing a bit more (my ALT has been raised twice though now normal). They put too much emphasis on the blood tests and forget to listen to what the patients are actually telling them! Hope you find answers soon. MP x

  • Thank you. Yes, it is confusing and doctors often don't know what they're talking about. Mine said it was nothing to do with Amitriptyline either but I don't believe that. My LFT are up and down - it used to be ALT and ALP which were raised and now it seems to be ALT and Gamma GT. I wonder if I should stop drinking any alcohol completely but don't drink a lot and would miss the little I do drink. The Gastroenterologist, if I remember correctly, seemed to suggest that my abnormal liver tests were to do with being overmedicated for my Hypothyroidism which I don't agree with. I take Co-Codamol and Anadin Extra occasionally but not every day. Could your Gilberts be the cause of Fibro? I know I looked into it as I have ME but didn't have it although it was suspected. I take B12 occasionally but it stops me sleeping when I have it too much but my dad has PA and I know it runs in families so need to keep a lookout for that. It is a minefield.


  • Does PA cause abnormal liver test results, do you know?

  • Hi

    I think PA affects everything to be honest - I would certainly consider PA as the cause or contributing to your ME as it does run in families. It would be worth you looking into this more. I spoke with Dr Chandy, a specialist, in this field and he thinks I do have B12 deficiency or PA and that is probably causing a lot of my symptoms. But think that it is the other way round - if you have liver problems you are more likely to have B12 deficiency.

    Interesting about Gilberts and Fibro. I will look into that. I know that it is supposed to be 'harmless' but a lot of things I have read, people do seem to have problems with Gilberts. I am going to ask when I go back in 6 months if it definitely is and if he tested for it or not.

    I do think it is interesting that we both have Fibro/ME and both have liver function tests which fluctuate.

  • Thyroid results can come back as 'normal' when they're not so I'd get your actual results if you can.


  • the tablets u are on can give high results my gamma gt was down to90 from 1531 and now after not drinking for 18 mounths is 137 been told the meds iam on may cause this spirolac metaformin mxavant simastatins would not worry to much just keep eye on them scan and blood tests twice yearly hope this helps

  • Thank you, steve4. I've had abnormal results for some years now so it's an ongoing problem and possibly due to the medication I take.

    Thank you too, melodypond. Yes, it is interesting that we both have these two things, possibly. I'll have to look into it more - the doctor fobs me off and, of course, they don't pursue medical tests/treatment when you have M.E. My main symptom is poor stamina/physical and mental fatigue, not particularly pain (fortunately) so it could be my liver and/or PA causing this. I wish doctors took more of an interest and were more help. Good luck.


  • When is gamma gt readings in the really serious levels

  • Hi, fellow fibromite. I was like you a few years ago and it did turn out to be gallstones in the end. As for the acetophenone ami''s it depends on the dose you are on do it is possible the Drs are being honest. If you are on drugs like tramadol that is more likely to cause problems. Also don't forget the'pain memory' of fibro - perhaps you had an infection or inflammation that is now gone but fibro is still sending pain messages and reduced activity will increase trigliserides (excuse spelling - fibro fog lol). The bilirubin on it's own isn't worrying them buy they are monitoring you so any more problems will flag up.

    I hope that everything falls back into place for you.

    Sending you spoons (google spoon theory)


You may also like...